ET and tiredness

ET and tiredness

Hi I am Diane .I was diagnosed with essential thrombocythemia in July 2015.  I have been taking hydroxycarbamide 500mg caps each day.  My platelets have stayed around 500 level..I go to hospital tomorrow to get bloods done etc.  My main symptom apart from mouth ulcers) is tiredness.Don't know whether this is due to my age, the condition or the hydroxy.  I'd like to know if anyone else feels very very tired

14 Replies

oldestnewest
  • Absolutely Diane,the fatigue is the worst thing,it is not ordinary tiredness,it is  whole different scenario.My consultant says it is the disease and the Hydroxy,that he can only help with keeping blood counts at a good level..You will have tons of replies how to manage the fatigue!!!Very Best to you ,try not to stress,that is a killer,not easy ,but stay strong ,you will cope.,we all do one way or another,all here to help each other.Bon Courage from France ,where I am treated at the moment .Sally

  • Sally,

    Thankyou for your reply. I'm off to see my consultant in the morning...hoping my platelets have not gone up x

  • I have ET and take 2 x 500 mg hydroxy on 4 days and 3 x 500 mg on 3 days per week, it was increased by one a week as my platelet levels were rising again after being round the same count for a while, the extra capsule has started them going down again, they were 475 last week. Tiredness is a factor in the disease and the treatment. Try to keep active and hydrated, that helps (wine is a liquid!!). Reducing stress isn't always easy but helps. Good luck with your results.

    Best wishes

    Lizzie x

  • Hi Diane, Ditto! I am trying to think that this is the new normal and just get on with life.... Trying not to be defined by the condition.... I always think there are many worse off and often wonder if it would have been better not being diagnosed! 

  • Hi,     yes I feel  weary, and and right leg,   feels tight and heavy especially the calf area.

    I have found it all life changing,   going  from   fit, with   energy     I feel like

    A different person now.       I arrange   going out more now   after 12 noon.

  • Hi Diane, Yes certainly Hydrea does change your way of life. I was a very active 72 year old, but now if I can stay awake through 'Tipping Point', I'm doing well!

    On a positive note, I went in for a knee replacement in 2009 before I was diagnosed with ET, and stayed in for eight days! The knee swelled up like a balloon due to the  undiagnosed blood disorder. Whereas the other one was done last year; I was in and out in two days! Forewarned is for-armed.

    Before, after bathing, the 'hives' used to drive my partner up the wall!

    Makes you wonder how our forefathers dealt with these things?

    Michael

  • I have E.T. and was diagnosed 11 years ago. 

    I was feeling extremely tired and thought I might have ME, so I went to the GP. After tests came the diagnosis of E.T. 

    After 6 months I was put onto Hydroxycarbamide, which I seem to tolerate fairly well.

    I feel extra tired when my platelets are high or when other blood cells are low.

    I think that the fatigue is a symptom of the disease and the way our blood cells are. Of course, I am not a doctor but after living with E.T. for 11 years, I know how I feel at various times. Sometimes, I feel as if I have hit a brick wall and my legs feel very heavy and I have heavy bones. Other times, not too bad at all. 

    Interestingly, I had a conversation with a locum haematologist many years ago and she thought that fatigue wasn't a symptom but if enough people claimed it was then it would be recognised. This was before all the recent information that is available through MPN voice was known.

    Your comment about not knowing whether symptoms are caused by E.T age or medication is something most of us on this site have commented on. You are not alone!!

    Best wishes for your bloods, hope they are good.

    Judith

  • Hello Diane,  as you can see from the replies, fatigue is indeed one of the symptoms of ET and indeed can be made worse by Hydroxycarbamide, it is something that a lot of people do suffer with, I do and it can be terrible.  One way to help it is to actually do some exercise, I know that is the last thing on your mind when you are feeling so very tired, but it can help, you don't have to go to the gym, just go out for a walk, or do some exercises at home, dancing to a song on the radio, or gentle stretching, just to make sure that you move.  Some people have also said that yoga can help.  Make sure also that you stay well hydrated.  Hope all goes well today with your consultant, best wishes, Maz.

  • Hi Diane, yes, also have ET. Platelets hover around 600. Can be faced with sudden onset extreme tiredness, but have proved to myself that if I force myself to take exercise at those times, mostly walking, even in the rain and cold, the tiredness seems to wane! Does seem to work every time.....maybe worth a try? A lot of willpower needed, though! Best wishes, Tinkerbell13

  • Hi Diane, 

    Fatigue is definitely a symptom of ET - I was diagnosed a year ago and only take aspirin but I struggle with tiredness and fatigue that comes on in the afternoon.  Drink LOTS of water - I think that really helps.  I've just started going for a short walk at the time when it hits me to see if that makes a difference.  Be gentle with yourself and learn what helps and what doesn't!

    Kat

  • Hi Diane,

      Getting excercise when fatigued is hard. But just set out to take a 5 minute or 3 minute walk. Chances are, once you're started you might just decide to walk longer but even if you don't that small bit is good for you. You might also ask others for ideas on mouth sores. I don't have them so can't offer suggestions but I've seen comments on here in the past with helpful suggestions of types of mouth washes/rinses, etc.  Good luck, and be good to yourself. Katie

  • I was diagnosed with ET earlier this year. Still on 3x500 HU daily plus asprin. This has taken my platelets down from 920 to  about 200, so I am hoping they reduce HU at next visit. I am lucky as I don't feel too tired, although tend to have a doze early evening - maybe that's just the soaps! But I think powernaps do work and as everyone has said, keep hydrated - I seem to get plenty of additional exercise going to the loo.

    Good luck

  • I had same initially until I settled down on the drug, when I found the benefits balanced the tiredness from the disease.  I still can get tired but am much better than I was before it.  I drink lots of liquid and find if I don't I can feel very tired. 

  • HI

    My husband has pv jak 2 positive on hydroxy he's very fatigue he could do with an energy boast x